Winter Storm, Ballard
- When
- January 12, 1:00 AM CST to 2:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
An Arctic cold front moved southeast across western Kentucky on the night of the 11th. Rain changed to a brief period of freezing rain, then to sleet during the overnight hours.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An Arctic cold front moved southeast across western Kentucky on the night of the 11th. Rain changed to a brief period of freezing rain, then to sleet during the overnight hours. The sleet changed to snow on the 12th as the Arctic air flooded in. A vigorous disturbance in the upper levels of the atmosphere prolonged the snow through the day on the 12th. Total accumulations of sleet were from one-half to one inch in most areas. On top of the sleet, snow accumulated from 3 to 4 inches in most places. An area of locally higher accumulations from 5 to 7 inches was observed in the Kentucky Lake area, specifically Marshall and Calloway Counties. The lowest snow and sleet accumulations were from Hopkinsville south and east, where accumulations were mainly two to three inches. Across all areas, freezing rain produced a thin layer of glaze under the sleet and snow. Following the changeover to snow, visibility was reduced to one-quarter mile at times. Peak snowfall rates were near one-half inch per hour. Strong north winds frequently gusted to 35 mph, producing wind chills near zero at times. A few wind gusts over 40 mph were reported, which caused isolated power outages in the Pennyrile region. A tree was blown over across a power line near Beech Creek in Muhlenberg County. Numerous accidents were reported during the storm. On Interstate 24 near Paducah, a tractor-trailer rig jack-knifed across the westbound lanes. The westbound side of the interstate was closed for hours. On Interstate 24 near Hopkinsville, a 10-car pileup closed the eastbound lanes for several hours. In western Graves County, Highway 80 was closed for 12 hours due to a wreck involving a tractor-trailer rig. An overturned tanker truck prompted the closure of U.S. Highway 62 at Highway 286 in western McCracken County. In Christian County, three prisoners were injured when their transport bus slid off the road. There was one winter storm fatality in Paducah that occurred during the storm. An elderly man was found dead outside his house. The coroner determined hypothermia was the primary cause of his death. Very cold temperatures in the wake of the storm reduced the effectiveness of melting agents such as salt. Dangerous travel conditions persisted well after the ending of the precipitation. On the day following the storm, a 10-mile section of Interstate 24 was closed in Marshall County due to vehicle crashes. The Ohio River bridge connecting Paducah with Brookport, IL was closed for days due to ice on the steel-grating surface. In addition, early on the 14th, McCracken County sheriff deputies responded to a report of someone calling for help in the distance. After searching the area, deputies found a 90-year-old woman who had fallen in the snow outside her home while searching for her dog. The woman was taken to a local hospital for treatment of hypothermia symptoms (indirect injury).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 11:09 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1109 PM CST Thu Jan 11 2018
.UPDATE...
Issued at 1109 PM CST Thu Jan 11 2018
Aviation update.
UPDATE Issued at 627 PM CST Thu Jan 11 2018
Cold front has entered our far NW counties from around
Pinckneyville IL to Greenville MO. It's going to continue to haul
and move across the area through midnight. Staring to see glazing
up around St. Louis. Once temps go below 32F and continue to
plummet, glazing will occur quickly. Having said that, the latest
RAP, HRRR, with NAM incorporation as well, show about 2 hours of
freezing rain (glaze), perhaps 3 tops, then transitioning quickly
to sleet. Later it should turn more toward snow as it tapers down.
Rainfall rates in that 2-3 hour window, wind and other factors
will determine the amount of glaze and impacts. The amount of
glaze may be slightly less, with a little more sleet than
forecast. But in the end the negative impacts will essentially be
the same overnight. Travel will not be good, period. May make
some tweaks to the ice and sleet accumulation grids. But the
message is on track.
CN
&&
.SHORT TERM...(Tonight through Saturday)
Issued at 221 PM CST Thu Jan 11 2018
Nice new model and collaborative consensus incorporates a faster
incoming speed of the freezing airmass at the surface. This will
result in a mid evening transition in our west, overnight across
the bulk of the region, and late tonight even in our farthest
eastern and southeastern counties. The ice will then continue its
transition to snow/sleet through early Friday, with significant
ice and snow accumulations in the better/higher qpf air
along/east of the Mississippi river. WPC 20 percent outlook
increased to a 40 percent chance of quarter inch ice amounts or
better, east of the Mississippi river, where 1 to 2 inches of
snow/sleet on top of that, with the potential for higher amounts
further east, still existent. Therefore, the Watch there was
transitioned to a Warning, while the northwest most counties in
SEMO transitioned to an Advisory. We'll see the event end from
northwest to southeast, from midday to mid evening on Friday.
.LONG TERM...(Saturday night through Thursday)
Issued at 221 PM CST Thu Jan 11 2018
Lower mid level heights and an arctic surface high in the vicinity
of the PAH forecast area will be conducive to more frigid temps over
the weekend. Some breaks in the clouds may come out Sat night in
between mid level impulses, resulting in lows ranging from the
single digits to the middle teens.
The models indicated increasing clouds Sunday from the west with
the approach of another mid level shortwave and its attendant sfc
low passing by just to the north. Despite brief warm advection Sun
afternoon and Sun night, the atmospheric column should be cold
enough for almost all snow, lingering into Monday as a cold front
sweeps rapidly through our region. A brief wintry mix may occur
near the AR/TN borders Mon afternoon. The brevity of this event
translates to an inch or less of total snowfall over most of the
region, with the possible exception of along the Wabash valley,
where another half inch may occur. Western parts of southeastern
MO may not receive any snowfall with this event. Model consensus
appeared quite good with this event, thus confidence of the
numbers was quite high. However, this will be Day 5, so the
forecast is still subject to change.
Increasing surface pressure and strong northerly winds aloft will
provide more frigid readings for the PAH forecast area into
midweek. As the parent low digs toward the eastern seaboard, some
wraparound cloudiness will be most prominent east of the MS
River. As the flow aloft relaxes Thursday, there should be a
modest rebound of temps/ dewpoints.
&&
.AVIATION...
Issued at 1109 PM CST Thu Jan 11 2018
Transition to freezing rain, sleet and snow through the night and
into Friday, with precipitation diminishing from west to east,
and ending through the afternoon and end of the day Friday, first
SEMO, then east of the MS River thereafter. Occasional MVFR, IFR
conditions expected along with strong and gusty NNW winds 15 to
30+ kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 9 PM CST Friday for ILZ075>078-
080>094.
MO...Winter Storm Warning until 9 PM CST Friday for MOZ112-114.
Winter Weather Advisory until noon CST Friday for MOZ076-086-087-
100-107>111.
IN...Winter Storm Warning until 9 PM CST Friday for INZ081-082-
085>088.
KY...Winter Storm Warning until 9 PM CST Friday for KYZ001>022.
&&Hazardous Weather Outlook National Weather Service Paducah KY 148 PM CST Thu Jan 11 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ111-112-114- 121100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Scott-Mississippi-New Madrid- 148 PM CST Thu Jan 11 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect tonight. Significant accumulations of ice and snow are anticipated. Refer to the Warning for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Winter Storm Warning continues Friday and expires at 9 PM. Significant accumulations of ice and snow are anticipated. Refer to the Warning for details. Temperatures will plummet this weekend, offering biting cold with potential single digit Lows Saturday night, and wind chills possibly near zero early Sunday morning. A pair of upper level disturbances will bring a decent chance of light snow to much of the region Sunday afternoon through Monday. Some light accumulations cannot be ruled out at this time. In addition, wind chills may fall into the negative numbers Monday night and Tuesday night, as another blast of cold air arrives. .SPOTTER INFORMATION STATEMENT... Spotter reports of wintry precipitation are appreciated. MOZ076-086-087-100-107>110-121100- Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler- Stoddard- 148 PM CST Thu Jan 11 2018 This Hazardous Weather Outlook is for portions of southeast Missouri. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect tonight. Light accumulations of ice and snow are anticipated. Refer to the Advisory for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Winter Weather Advisory expires Friday at Noon. Light accumulations of ice and snow are anticipated. Refer to the Advisory for details. Temperatures will plummet this weekend, offering biting cold with potential single digit Lows Saturday night, and wind chills possibly near zero early Sunday morning. A pair of upper level disturbances will bring a decent chance of light snow to much of the region Sunday afternoon through Monday. Some light accumulations cannot be ruled out at this time. In addition, wind chills may fall into the negative numbers Monday night and Tuesday night, as another blast of cold air arrives. .SPOTTER INFORMATION STATEMENT... Spotter reports of wintry precipitation are appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 PM CST THU JAN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM FREEZING RAIN DE SOTO 37.82N 89.23W
01/11/2018 E0.00 INCH JACKSON IL TRAINED SPOTTER
ICE ACCUMULATION ON ELEVATED SURFACES.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 PM CST THU JAN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM SLEET JACKSON 37.38N 89.65W
01/11/2018 E0.25 INCH CAPE GIRARDEAU MO PUBLIC
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 PM CST THU JAN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM SLEET CARBONDALE 37.72N 89.22W
01/11/2018 U0.00 INCH JACKSON IL TRAINED SPOTTER
VERY HEAVY SLEET AND IS ACCUMULATING ON THE ROADS. HIGH
WINDS OCCURRING.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM SLEET EAST PRAIRIE 36.78N 89.38W
01/12/2018 M0.13 INCH MISSISSIPPI MO TRAINED SPOTTER
ONE EIGHTH SLEET BUILDUP ON DECKS AND VEHICLES.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 AM CST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM SLEET 3 SW DEXTER 36.76N 90.00W
01/12/2018 E0.00 INCH STODDARD MO TRAINED SPOTTER
SLEET BEGINNING TO ACCUMULATE ON ROADS AND VEHICLES.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 AM CST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM ICE STORM PULASKI 37.22N 89.21W
01/12/2018 PULASKI IL EMERGENCY MNGR
EMERGENCY MANAGER REPORTING GLAZED AND SLICK ROADS
&&
SMITTYThe national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, McCracken | 2018-01-12 | 82 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728561, 728565, 728569, 728570, 728580, 728581, 728562, 728563, 728564, 728572, 728576, 728578, 728579, 728582, 728566, 728567, 728571, 728577, 728568, 728573, 728574, 728575.